Medical Specialty >> Cardiology

Doctors Lounge - Cardiology Answers

Back to Cardiology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/20/2017.

Forum Name: Miscellaneous Cardiology Topics

Question: Is the relationship between Lasix and Potassium Linear?


 FloydV - Tue Apr 28, 2009 12:35 pm

I take 80 mg of lasix a day. I also take 120 MeQ of potassium per day, 40 of which must be liquid. So, that is 60 MeQ per 40 mg of lasix. The question is: Is the relationship linear. If I take an additional 40 mg of lasix does an extra 60 MeQ (for a total of 180 MeQ) seem right? I know the quantity seems high, but it has been confirmed many times and keeps my K level at 4.2 to 4.3 which is necessary, because of the Tikosyn.
 John Kenyon, CNA - Mon May 04, 2009 10:58 pm

User avatar Hi there --

The relationship between potassium and Lasix is theoretically linear, but in practice it doesn't necessarily work that way. There are too many metabolic variables. However, for a given individual the relationship should remain relatively stable, and it is especially important to keep your K level in the low-to-mid 4s range as you've mentioned. If 180 meq does this without any evidence of hyperkalemia (which is every bit as dangerous as hypo-K), then if it works for you, you've found the right combination. You cannot, however, boost it or fine tune it on a day-to-day basis, and it must be treated as though it is a linear relationship in order to avoid hyper-K situations. You'll need to confirm this with your doctor, and not add K on your own, because you have no ready method to monitor it. If you've found a working correlation between it and Lasix then you should stay with this until and unless you've discussed this with your doctor, who's interest is also in keeping things fairly level. It's not realistic to expect it to stay linear at all times,even though the theory works that way. In practice it rarely works out that way.

Hope this is helpful. Good luck to you and please follow up with us here as needed.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us